Illinois, 2023

Hail in Illinois, June 30, 2023

June 30, 2023 · NWS ILX · 2 events in 1 county or zone

A slow-moving frontal boundary interacting with a seasonably warm and moist airmass triggered a cluster of thunderstorms along the I-70 corridor during the late evening of June 30th. The storms produced hail as large as quarters in Mattoon in Coles County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving frontal boundary interacting with a seasonably warm and moist airmass triggered a cluster of thunderstorms along the I-70 corridor during the late evening of June 30th. The storms produced hail as large as quarters in Mattoon in Coles County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 30, 6:45 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 6:45 PM CST, 3 hours 2 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
745 PM CDT Fri Jun 30 2023

.SYNOPSIS...
Issued at 745 PM CDT Fri Jun 30 2023

An active weather pattern will persist across Illinois through
the holiday weekend, and bring daily chances for thunderstorms
through Sunday evening to central and southeast Illinois. Strong
to severe storms are possible each day through Sunday, so stay
weather aware through this weekend. Muggy lows overnight in the
upper 60s to near 70. Very warm and humid conditions will prevail
again on Saturday with highs in the mid to upper 80s in central
Illinois, and lower 90s in southeast Illinois. Heat indices could
peak at or above 100 degrees in southeast Illinois again on
Saturday afternoon.

&&

.UPDATE...
Issued at 745 PM CDT Fri Jun 30 2023

Thunderstorms have been developing over the last few hours along
the residual boundary from the earlier activity, in an arc from
near Kansas City into western Kentucky. This has been along a
tight CAPE gradient with SPC mesoanalysis at 7 pm showing a peak
over 5000 J/kg. CAPE trends off the RAP show the axis of higher
values shifting into southern Illinois. There are two things to
focus on for tonight:

1) Heavy rain -- WPC mesoscale analysis showing potential for
rainfall rates of 1.5 to 2 inches per hour in areas south of I-70,
where there was an axis of 2-4 inch rain totals yesterday across
parts of Clay, Richland and Lawrence Counties. Precipitable water
values near 1.8 inches will lead to some heavy rain amounts once
again and flooding will be a concern in these areas.

2) Severe potential -- Latest run of the HRRR has been focused
more on the south half of the forecast area prior to midnight, and
placement of the current cells to the most recent run appears
reasonable. Supercell currently exiting the St. Louis metro should
track more along the I-64 corridor and stay just to our south, but
the west-east axis over Missouri will be more of a player late
evening and overnight. Latest RAP/HRRR trend would suggest more
of a northward trend late in the night as the boundary/effective
front begins to lift a bit north.

Rain trends have been updated for this evening, with a drier trend
near/north of I-74 until after midnight.

Geelhart

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 300 PM CDT Fri Jun 30 2023

A weakening MCS/MCV over northern IL had a few showers and
isolated thunderstorms ne of I-74 and tracking eastward into west
central and nw Indiana. Outflow boundary from this system was over
central MO into southern IL and sw KY and much more unstable
airmass there where MLCapes are 3000-4500 j/kg south of CWA and
lower to 500-1000 j/kg over northern CWA where convection moved
through since late morning. Tropical airmass remains in place over
central/southern IL with PW values of 1.6-1.9 inches, highest in
southern/sw IL. Temps currently were in the lower 80s over much of
central IL with Lacon at 77F, while mid to upper 80s in southeast
IL with Flora and Lawrenceville 88-89F and heat index of 100F.
Heat Indices were 105-115F from St Louis to Evansville where heat
advisory in effect.

Convection to develop near outflow boundary sw of CWA late this
afternoon and into this evening, and some of this convection could
affect our far sw CWA from Jacksonville to Effingham south. SPC
has slight risk of severe storms from Canton to Lincoln to Paris
south with a 15% or greater risk of damaging winds and large hail.
Areas from Litchfield to Effingham to Lawrenceville south have 10%
risk of wind gusts of 65 kts/75 mph or higher. The 15% risk of 2
inch or larger hail is just sw of our CWA over sw/southern IL.
CAMs still have varying solutions with evolution of convection
tonight over central/se IL, but consensus is more development of
convection during this evening into central IL and early overnight
and diminishing later tonight with stronger storms over
southern/sw CWA. WPC has marginal risk of excessive rainfall over
central and southern IL tonight with this convective complex.
Muggy lows overnight in the upper 60s and lower 70s.

Should be a lull in convection Sat morning before airmass
destabilizes with daytime heating and ahead of a short wave/MCS
developing and tracking eastward into central MO Sat afternoon.
This MCS will likely bring more thunderstorms into central/se IL
during mid/late Sat afternoon and Sat evening and more severe wx
possible. SPC Day2 has extended enhanced risk of severe storms
northward to a Rushville to Bloomington line with slight risk as
far north as Canton to Peoria to Pontiac. There is a 30% risk of
damaging winds in the enhanced risk area with 10% or greater
probability of wind gusts 65 kts/75 mph or greater. Highs Sat
range from mid 80s northern CWA to lower 90s in southeast IL where
heat indices peak around or just above 100F Sat afternoon from
I-70 south. PW values will be quite high on Saturday and Sat
evening and WPC has slight chance of excessive rainfall over much
of central and southern IL Sat afternoon into Sat night with 1-3
inches of rainfall possible.

07

&&

.LONG TERM...  (Sunday through Next Friday)
Issued at 315 PM CDT Fri Jun 30 2023

Short wave trof to shift eastward over IL on Sunday and likely
bring more showers and thunderstorms. More unstable air mass
shifts to the se, and SPC Day3 outlook has slight risk of severe
storms south of I-72 Sunday afternoon and early Sunday evening
until sunset. WPC has marginal risk of excessive rainfall from
Wabash river se on Sunday afternoon/evening. Not as hot Sunday
with highs in the lower 80s over central IL and mid 80s in
southeast IL with upper 80s from highway 50 south.

Quieter wx finally appear to return to CWA after sunset Sunday
night and Monday as upper level trof passes into the eastern parts
of the Great Lakes and Ohio river valley. Isolated showers and
thunderstorms could develop Mon afternoon as dewpoints still in
the mid to upper 60s. Seasonable highs Monday in the mid to upper
80s. Fair weather expected after sunset Monday into early Tue
morning, then have 20-30% chance of convection Tue mainly Tue
afternoon and early Tue evening before sunset. A cold front
pushing south/sw into the Midwest during mid week to approach nw
IL by sunset Wed and move se through central IL during Wed night
and in southeast IL early Thu morning. This will bring a better
chance of showers/thunderstorms from Wed afternoon into Thu. Very
warm and humid Tue/Wed with highs in the upper 80s to around 90F.
Temps trending cooler behind cold front Thu/Fri with highs in
upper 70s/lower 80s by next Fri.

07

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 625 PM CDT Fri Jun 30 2023

Main aviation concern will be with timing of convection. An arc of
developing storms from near KMCI-KSTL will make some progress
toward central Illinois toward 05-06Z. Impacts at the TAF sites
appear be most likely 06-09Z, with some brief visibility drops to
MVFR or IFR in the heavier showers. Showers will linger at times
into late morning, with more substantial thunderstorm chances
toward the end of the forecast period.

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 30, 2:45 PM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
345 PM CDT Fri Jun 30 2023

ILZ054>057-061>063-066>068-071>073-011100-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
345 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Late this Afternoon and Tonight.

There is a chance of thunderstorms across southeast Illinois late this
afternoon and early evening, with thunderstorms likely after dusk
tonight. Any storms that develop late today and tonight have the
potential of becoming severe with damaging wind gusts over 60 mph
and large hail being the primary threats. Isolated tornadoes and
localized flooding will be possible as well although the threat is
low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms are expected on Saturday afternoon and evening with an
elevated risk for damaging wind gusts of 60 to 70 mph or higher.
Large hail, tornadoes, and flash flooding are all possible as well. A
few severe storms will be possible on again on Sunday afternoon and
early Sunday evening with flash flooding risk being elevated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and early overnight.

Expected storm motion is toward the east around 40 mph.

ILZ027>031-036>038-040>053-011100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-
345 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Late this Afternoon and Tonight.

Isolated thunderstorms are possible over central IL through mid
evening with likely chances of thunderstorms late evening and
overnight. Any storms that develop tonight have the potential of
becoming strong to severe with damaging winds and hail being the
primary threats especially south of I-74. Localized flooding will be
possible as well although the threat is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms are expected on Saturday with an elevated risk for
damaging wind gusts to 60 to 70 mph or higher. Large hail,
tornadoes, and flash flooding are all possible as well. A few strong
to potentially severe thunderstorms will be possible on again on
Sunday afternoon and early Sunday evening south of I-72, with flash
flooding risk being elevated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed south of I-74 this evening and early
overnight.

Expected storm motion is toward the east around 40 mph.

07

In the hours before

Local storm report, Jun 30, 4:45 PM CST, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
545 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Tstm Wnd Dmg     2 SE Oakwood            40.09N 87.75W
06/29/2023                   Vermilion          IL   Broadcast Media

            *** 2 INJ ***
            Trees down on multiple buildings at Camp
            Drake, and a bridge on the property was
            destroyed. Two minor injuries occurred when
            a tree fell on top of a shower house used as
            a shelter. From WCIA-TV.

&&

Geelhart
Local storm report, Jun 30, 9:05 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1005 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     Tornado          1 S Curran              39.72N 89.77W
06/29/2023                   Sangamon           IL   NWS Storm Survey

            Path length 9.16 miles, max width 800 yards,
            max wind speed 120 mph. Path extended from 1
            mile south of Curran to 2 miles
            north-northeast of Glenarm. Most of the
            damage path was EF1 intensity damage. The
            worst damage occurred near the start of the
            track, at the intersection of Curran Rd. and
            Spaulding Orchard Rd., where large sections
            of roof structure were removed from a home.

1226 PM     Tornado          2 NNW Lincoln           40.17N 89.37W
06/29/2023                   Logan              IL   NWS Storm Survey

            Path length 4.42 miles, max width 800 yards,
            peak wind speed 100 mph. Traveled from the
            north edge of Lincoln to 2 miles
            south-southwest of Lawndale. The tornado
            began near the Eaton plant along Lincoln
            Parkway on the north side of town, and
            tracked northeast. Its greatest strength
            occurred as it downed large electrical poles
            near exit 133 on Interstate 55. This tornado
            passed within 2 miles of the National
            Weather Service office at the Logan County
            Airport.

1229 PM     Tornado          1 N Bulpitt             39.61N 89.43W
06/29/2023                   Christian          IL   NWS Storm Survey

            Path length 3.46 miles, max width 200 yards,
            max wind speed 95 mph. Traveled from 1 mile
            north of Bulpitt to 1 mile southwest of
            Sharpsburg. Touched down just east of
            Sangchris Lake State Park. While most of the
            damage was to trees, a metal farm building
            was demolished near the intersection of E.
            1800 North Rd. and N. 800 East Rd.

1235 PM     Tornado          3 SW Waynesville        40.21N 89.18W
06/29/2023                   Logan              IL   NWS Storm Survey

            Path length 14.2 miles, max width 800 yards,
            max wind speed 100 mph. This tornado touched
            down in far eastern Logan County, before
            crossing the border into De Witt County 2.3
            miles southwest of Waynesville. A farm
            building collapsed near the intersection of
            Thorps Rd. and South Rd. The damage path
            continued east paralleling Thorps Rd. before
            entering Wapella, where the tornado was at
            its widest. Extensive tree damage occurred
            in Wapella, with some home damage as well.

1238 PM     Tornado          3 ESE Sharpsburg        39.60N 89.30W
06/29/2023                   Christian          IL   NWS Storm Survey

            Path length 10.4 miles, max width 200 yards,
            max wind speed 100 mph. This tornado touched
            down north of Taylorville near the
            intersection of E. 1700 North Rd. and N.
            1250 East Rd. This largely caused tree
            damage, but it did damage a house northeast
            of Taylorville. A personal weather station
            at that location measured a wind speed of
            101 mph.

&&

Geelhart

The radar

The Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Coles

When
June 30, 9:47 PM CST to 9:52 PM CST
Where
Coles County, Mattoon
Measured
0.75 in hail
Reported by
Public
Coordinates
39.480, -88.370

Hail, Coles

When
June 30, 9:50 PM CST to 9:55 PM CST
Where
Coles County, Mattoon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.480, -88.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104100, 1104101.